Infliximab may be riskier than etanercept for younger patients with arthritis
Anti-tumor necrosis factor alpha (TNF) agents like etanercept and infliximab improve clinical and functional outcomes in patients with rheumatoid arthritis. These biologic agents block the protein tumor necrosis factor that is involved in inflammation. But because these biologic agents suppress the immune system, they can increase the risk of infections. For patients younger than 65 years of age infliximab may carry a higher risk of serious infections than etanercept, according to a new study. The researchers investigated the comparative safety of anti-TNFa agents with regard to serious infections among members of Kaiser Permanente Northern California who began taking infliximab (793) or etanercept (2,692) in 1997–2007. The researchers estimated the risk of serious infections requiring hospitalization for opportunistic infections (infections that arise from the opportunity of a suppressed immune system).
Compared with etanercept, the adjusted hazard ratio during the study period was elevated threefold for infliximab in patients younger than 65, but not in those 65 years and older. One possible explanation was that older patients may have more risk factors for serious infections than younger patients. Therefore, the impact of an additional risk factor such as infliximab may be smaller. No evidence suggested that the effect of infliximab on serious infections varied by sex, race/ethnicity, body mass index, or smoking status, although the researchers acknowledged the ability to detect a difference was limited due to their sample size. The researchers believe that theirs is the first study to examine whether the differential risk of serious infections between the two anti-TNF agents varies by important modifiable and nonmodifiable patient characteristics. Their study was supported in part by AHRQ (HS17919).
See "Comparative safety of infliximab and etanercept on the risk of serious infections: Does the association vary by patient characteristics?" by Sengwee Toh, Sc.D., Lingling Li, Ph.D., Leslie R. Harrold, M.D., and others in Pharmacoepidemiology and Drug Safety 21, pp. 524-534, 2012.